Advertisement

Calcium Channel Blocker Intoxication: A Critical Care Transport Perspective

Published:December 03, 2020DOI:https://doi.org/10.1016/j.amj.2020.11.004

      Abstract

      Calcium channel blockers (CCBs) have seen an increase in rate of non-therapeutic exposure that is both accidental and intentional in nature. Patients experiencing the toxic effects of a CCB overdose are resource intensive and can quickly outstrip the capabilities of local health systems, necessitating transfer to larger tertiary or quaternary care centers. We present a case of intentional non-dihydropyridine CCB overdose and toxicity in a 20-year-old patient requiring initial stabilization at a referring critical access emergency department with continuation of treatment and support during a 60-minute rotor wing transport from the referring hospital to an academic quaternary care center. Emphasis is placed on the unique challenges in resuscitation and ongoing critical care administration during the transport phase of care. Proper stabilization of patients, planning, and consideration of potential problems associated with transport can help minimize stresses and risk of the transport, improving the outcome of extremely ill patients even under challenging circumstances.
      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Air Medical Journal
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Gummin DD
        • Mowry JB
        • Spyker DA
        • Brooks DE
        • Osterthaler KM
        • Banner W
        2017 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 35th Annual Report.
        Clin Toxicol (Phila). 2018; 56: 1213-1415
        • Levine M
        • Curry SC
        • Padilla-Jones A
        • Ruha AM
        Critical care management of verapamil and diltiazem overdose with a focus on vasopressors: a 25-year experience at a single center.
        Ann Emerg Med. 2013; 62: 252-258
        • St-Onge M
        • Anseeuw K
        • Cantrell FL
        • et al.
        Experts consensus recommendations for the management of calcium channel blocker poisoning in adults.
        Crit Care Med. 2017; 45: e306-e315
        • Mowry JB
        • Spyker DA
        • Brooks DE
        • McMillan N
        • Schauben JL
        2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report [published correction appears in Clin Toxicol [Phila]. 2016;54:607].
        Clin Toxicol (Phila). 2015; 53: 962-1147
        • St-Onge M
        • Archambault P
        • Lesage N
        • Guimont C
        • Poitras J
        • Blais R
        Adherence to calcium channel blocker poisoning treatment recommendations in two Canadian cities.
        Clin Toxicol (Phila). 2012; 50: 424-430
        • Karbek Akarca F
        • Akceylan E
        • Kıyan S
        Treatment of amlodipine intoxication with intravenous lipid emulsion therapy: a case report and review of the literature.
        Cardiovasc Toxicol. 2017; 17: 482-486
        • Arroyo AM
        • Kao LW
        Calcium channel blocker toxicity.
        Pediatr Emerg Care. 2009; 25: 532-540
        • Krenz JR
        • Kaakeh Y
        An overview of hyperinsulinemic-euglycemic therapy in calcium channel blocker and β-blocker overdose.
        Pharmacotherapy. 2018; 38: 1130-1142
        • Patel NP
        • Pugh ME
        • Goldberg S
        • Eiger G
        Hyperinsulinemic euglycemia therapy for verapamil poisoning: a review.
        Am J Crit Care. 2007; 16: 498-503
        • Tomaszewski CA
        • Benowitz NL
        Chapter 40. Calcium channel antagonists.
        in: Olson KR Poisoning & Drug Overdose, 6e. McGraw-Hill, New York, NY2012 (Available at:)
        • Kumar K
        • Biyyam M
        • Bajantri B
        • Nayudu S
        Critical management of severe hypotension caused by amlodipine toxicity managed with hyperinsulinemia/euglycemia therapy supplemented with calcium gluconate, intravenous glucagon and other vasopressor support: review of literature.
        Cardiol Res. 2018; 9: 46-49
        • Mellott KG
        • Grap MJ
        • Munro CL
        • Sessler CN
        • Wetzel PA
        Patient-ventilator dyssynchrony: clinical significance and implications for practice.
        Crit Care Nurse. 2009; 29: 41-55
        • Dres M
        • Rittayamai N
        • Brochard L
        Monitoring patient-ventilator asynchrony.
        Curr Opin Crit Care. 2016; 22: 246-253
        • Holanda MA
        • Vasconcelos RDS
        • Ferreira JC
        • Pinheiro BV
        Patient-ventilator asynchrony [published correction appears in J Bras Pneumol. 2018 Sep 03].
        J Bras Pneumol. 2018; 44: 321-333
        • Burkes R
        • Wendorf G
        A multifaceted approach to calcium channel blocker overdose: a case report and literature review.
        Clin Case Rep. 2015; 3: 566-569
        • Fadhlillah F
        • Patil S
        Pharmacological and mechanical management of calcium channel blocker toxicity.
        BMJ Case Rep. 2018; 2018bcr2018225324
        • Olson KR
        What is the best treatment for acute calcium channel blocker overdose?.
        Ann Emerg Med. 2013; 62: 259-261
        • Lewis J
        • Zarate M
        • Tran S
        • Albertson T
        The recommendation and use of extracorporeal membrane oxygenation (ECMO) in cases reported to the California Poison Control System.
        J Med Toxicol. 2019; 15: 169-177
        • Durward A
        • Guerguerian AM
        • Lefebvre M
        • Shemie SD
        Massive diltiazem overdose treated with extracorporeal membrane oxygenation.
        Pediatr Crit Care Med. 2003; 4: 372-376
        • Chenoweth JA
        • Colby DK
        • Sutter ME
        • et al.
        Massive diltiazem and metoprolol overdose rescued with extracorporeal life support.
        Am J Emerg Med. 2017; 35: 1581.e3-1581.e5
        • Maskell KF
        • Ferguson NM
        • Bain J
        • Wills BK
        Survival after cardiac arrest: ECMO rescue therapy after amlodipine and metoprolol overdose.
        Cardiovasc Toxicol. 2017; 17: 223-225
        • Wang GS
        • Levitan R
        • Wiegand TJ
        • et al.
        Extracorporeal membrane oxygenation (ECMO) for severe toxicological exposures: review of the Toxicology Investigators Consortium (ToxIC).
        J Med Toxicol. 2016; 12: 95-99
      1. The Registry of the Extracorporeal Life Support Organization. Available at: www.elso.org Accessed on November 9, 2020.

        • Droogh JM
        • Smit M
        • Absalom AR
        • Ligtenberg JJ
        • Zijlstra JG
        Transferring the critically ill patient: are we there yet?.
        Crit Care. 2015; 19: 62